MAUDE Adverse Event Report: STERILMED, INC. 5MM MARYLAND JAW SEALER/DIVIDER, 37CM; ELECTROSURGICAL, CUT & COAG ACCESSORY, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED

STERILMED, INC. 5MM MARYLAND JAW SEALER/DIVIDER, 37CM; ELECTROSURGICAL, CUT & COAG ACCESSORY, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Catalog Number COVLF1737
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not yet been returned for analysis.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic hysterectomy procedure with a reprocessed maryland ligasure jaw sealer/divider and during the procedure, the jaw locked open.The physician was unable to close it and was forced to remove the device by pulling it and the port out, causing some tissue damage.The case was completed using a new ligasure (not reprocessed) and there was no long-term harm to the patient.This has been assessed as a reportable event.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopic hysterectomy procedure with a reprocessed maryland ligasure jaw sealer/divider and during the procedure, the jaw locked open.The device was returned on july 29, 2019 in a plastic tray form, inside an open box.The account provided a box label for reference.A visual assessment of the returned device was conducted.The device was returned with biological contaminants and eschar in and around the jaws, along its handle and shaft.The jaw was also noted to be damaged at the hinge involving the sliding linkage.On one side of the jaw, part of the hinge is broken off and lodged within the sealing pad.The metal sealing pad is also observed to be bent, what appears to have been caused by the jaws clamping down onto another hard or metallic object.As one side of the jaws hinge is broken off, that side is no longer attached to the sliding linkage that is connected to the handle.On an undamaged device, when the handle is actuated the sliding linkage moves forwards and backwards, which, when connected to the jaw hinges, opens and closes the jaws.On the returned device, since one side of the jaw is no longer connected to the sliding linkage this is the cause for the jaws inability to open and close.However, the jaws are not locked open, as it is reported.Because the handle has lost the ability to close the jaws, the user perception is that the jaws are locked open.However, the jaws are loose and can be manually manipulated.The device's electrical current flow was tested.The returned product was attached to a multimeter to verify proper current flow, continuity and isolation.The device passed these examinations.Passing these current flow evaluations indicates the device should cauterize as designed.It was then plugged into both our forcetriad & valleylab ft10 generators and the device was recognized by both platforms.There was a usage limit exceeded error displayed on the ft10 generator, indicative of a device that had fully completed functional use, via its rfid tag, but there were no errors displayed on the forcetriad generator.Though the device demonstrates proper electrical current flow, as the jaws do not close the sealing function cannot be tested.There is no indication from the reported issue that the sealing feature was not functioning, or that sealing tissue wasn't completed.While there is observed biological tissue and eschar in and around the hinge area of the device, indicative of sealing and cauterizing, there is no confirmation that tissue stuck to the jaws of the device.It is also not confirmed that the jaws are locked open.It is observed that when the handle is actuated, the moveable jaw remains in an open position due to broken components.From the initial report, tissue damage occurred when the involved device and the trocar port used with device were removed from the patient.No information about the type or model of port being used, or the port itself, was provided by the account.There was no further clarification about how the surrounding tissue was damaged, but it was noted there was no "long term harm" to the patient.The instructions for use reprocessed vessel sealer/divider states, "warning: do not seal over clips, staples or other metal objects." the failure mode and effects analysis for vessel sealer/dividers notes a probable cause for the moveable jaw to be stuck upon, is due to broken components.As there is not enough specific information about how the device was being used during the procedure, at the time the device is noted to have failed.No conclusion can be determined as to the cause of the damaged hinge and jaws.The device history record for the lot was reviewed and no defects or issues related to the reprocessing procedures related to the device and complaint, were found during the review.A manufacturing record evaluation was performed for the lot# and no non-conformances were identified.Manufacturer's ref.No: (b)(4).

Brand Name
5MM MARYLAND JAW SEALER/DIVIDER, 37CM
Common Device Name
ELECTROSURGICAL, CUT & COAG ACCESSORY, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8819731
Report Number2134070-2019-00141
Device Sequence Number11519938
Product Code NUJ
UDI-Device Identifier10888551044462
UDI-Public10888551044462
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K143260
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2019
Device Catalogue NumberCOVLF1737
Device Lot Number2046675
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 06/29/2019
Supplement Date Received by Manufacturer07/29/2019
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date08/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1